Brantford Police warn of threat of a new drug type circulating locally

BRANTFORD ONT-  The Brantford Police Service is warning Health Canada has advised of a new drug type found within the local community that poses a “significant threat.”

Police said the substance “could represent a significant threat to those who may be unaware they are consuming it and could also represent a threat to someone handling it without taking appropriate health and safety precautions.”

Police said the substance,  benzodiazepine (namely Norfludiazepam)  was found in a mixture with fentanyl and caffeine.

The Brantford Police Service is asking that the community be made aware of this substance and risks of drug use and urges to use caution when using any type of drug that is not prescribed to you.

If you think someone is suffering from a drug overdose, call 9-1-1- immediately. If available give the person Naloxone. Naloxone is an emergency medication that temporarily reverses the effects of an overdose from opioids such as fentanyl, heroin, methadone, morphine. You can give naloxone while you wait for emergency services to arrive. Remember naloxone can temporarily reverse an overdose, but it can wear off before the person has completely recovered. Always call 9-1-1 and be treated by Emergency Medical Services.

If you yourself have taken drugs or have drugs on you, the Good Samaritan Law can protect you. The Good Samaritan Law provides immunity from simple possession charges for those who call 9-1-1 in the case of an overdose. This Law is in place to encourage and protect people who are witnessing or experiencing an overdose so they can seek help and save lives.

Reduce your risk of an overdose:

  • Never use alone
  • Go slow if you are using a new substance; always take a small test dose first to see how it is going to affect you
  • Do not mix substances, including alcohol, as it increases risk of overdose
  • Call 9-1-1 right away if you think someone is overdosing, even if naloxone has been given
  • Know your source
  • Use where help is easily available
  • Be prepared to give breaths and/or administer Naloxone until help arrives. Have a kit accessible at all times and KNOW how to use it

Know the signs of an overdose:

  • Can’t stay awake
  • No strength or energy
  • Cold, clammy skin
  • Slow heartbeat
  • Trouble breathing
  • Slow, shallow breathing
  • Gurgling or snoring sounds
  • Lips and/or fingernails blue or purple
  • Non-responsive to shouting

For more information about opioids, including what to do if someone has an overdose and where to access harm reduction services, please visit the Brant County Health Unit website.

 

To see the latest opioid-related statistics, please visit the  Brant/Brantford Opioid Information System webpage.

 

This Alert is issued in collaboration with the Brant County Health Unit, Brant Community Healthcare System, Brant-Brantford Paramedic Services, Brantford Police Service, Ontario Provincial Police, Brant FACS and St. Leonard’s Community Services.

 

Public Safety in Partnership with the Community

 

Add Your Voice

Is there more to this story? We'd like to hear from you about this or any other stories you think we should know about. Contribute your voice on our contribute page.